SEARCH

SEARCH BY CITATION

Keywords:

  • Allergy/Rhinology;
  • Nasopharynx;
  • Hydrocodone;
  • Level of Evidence: 4

Abstract

Objectives:

Two million new users will abuse prescription narcotics this year, most commonly hydrocodone. The most commonly prescribed form is hydrocodone-acetaminophen (HA). Many individuals crush the tablets and snort the product to take advantage of the rapid transmucosal delivery of narcotics. The resultant pathology of intranasal hydrocodone acetaminophen abuse (INHAA) has been described only in a few case studies.

Study Design:

Retrospective chart review.

Methods:

Two private and one academic otolaryngology practices in Kentucky searched their patient charts for patients with morbidity from intranasal abuse of hydrocodone acetaminophen tablets. We identified thirty-five patients who presented for treatment between 2004 and 2011.

Results:

The majority of patients will initially deny the behavior, frequently delaying diagnosis. Physical exam findings of white powder covering an underlying nasal mucosal necrosis are characteristic of this condition during active INHAA. Follow up was limited as only 26% returned for follow-up care. Patients commonly presented with orofacial-nasal pain (43%) andsino-nasal congestion and discharge (43%). Active necrosis or prior tissue loss was noted in 77% of patients. Fifty-one percent of patients presented with septal perforations, and 26% with palatal perforations. Two cases of invasive fungal sinusitis were clearly documented, with one resulting in death.

Conclusions:

The vast majority of cases presented with characteristic physical findings that included acute necrosis of soft tissue, which can progress to destroy oronasal structures. In the absence of invasive fungal disease, the condition is self-limited after cessation of INHAA and performance of local nasal debridement and nasal hygiene. Laryngoscope, 2012